High Lithium

High Lithium

If you or your child takes lithium for bipolar disorder , watch for the first signs of high levels of lithium in the blood. It's important to maintain a careful balance of lithium in the blood, and the difference between helpful (therapeutic) levels and toxic levels is very small. Signs of high lithium include:

  • Shaky hands and muscle twitching.
  • Weakness, loss of balance, and/or drowsiness.
  • Vomiting and diarrhea.

At the first signs of excess lithium buildup in the blood, call your doctor.

Later symptoms of high lithium in the blood include:

  • Slurred speech.
  • Confusion.
  • Seizures.

If you experience any of these later symptoms, you need immediate medical treatment. Call 911 or other emergency services.

ByHealthwise Staff
Primary Medical ReviewerPatrice Burgess, MD - Family Medicine
Specialist Medical ReviewerLisa S. Weinstock, MD - Psychiatry
Last RevisedMarch 1, 2012

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use . How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.